Wyoming, 2012

High Wind in Wyoming, March 26, 2012

March 26, 2012 · NWS BYZ · 1 event in 1 county or zone

A strong surface low across Eastern Montana and Western North Dakota produced strong winds across portions of Northern Wyoming in the Billings Forecast Area. In addition, an unusual thunderstorm event also resulted in strong wind gusts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong surface low across Eastern Montana and Western North Dakota produced strong winds across portions of Northern Wyoming in the Billings Forecast Area. In addition, an unusual thunderstorm event also resulted in strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 26, 7:17 PM MST, 48 minutes earlier.

Area forecast discussion, Mar 26, 7:17 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
817 PM MDT MON MAR 26 2012

.SHORT TERM...VALID FOR TUE AND WED...

CONVECTIVE POTENTIAL DIMINISHING RAPIDLY NOW AS AIRMASS HAS
STABILIZED SIGNIFICANTLY AND STRONG ENERGY PUSHES FROM WY INTO SD.
FOR THIS REASON THE CONVECTIVE WIND THREAT HAS ALSO DECREASED AND
HAVE DROPPED THE HIGH WIND WARNING FROM BILLINGS NORTH AND WEST.
STILL SOME TIME TO CATCH A STRONG POST FRONTAL NW WIND IN SOUTH
CENTRAL PARTS...EG SHERIDAN...THIS EVENING SO WILL LET WARNING
RIDE A BIT LONGER IN THIS AREA. EVENT WILL FROM THIS POINT ON
EVOLVE INTO A SYNOPTIC ONE...AS SFC LOW DEEPENS IN THE DAKOTAS AND
SUBSIDENCE SPREADS IN FROM THE WEST. HIGHEST WIND THREAT WILL BE
IN OUR EAST SO WILL KEEP THAT WARNING GOING THROUGH TUESDAY
MORNING. THAT BEING SAID...THINGS HAVE EVOLVED A BIT DIFFERENTLY
THAN PREVIOUSLY THOUGHT WITH THE UPPER AND SFC LOWS FURTHER SOUTH
THAN ANTICIPATED. CURRENT PRESSURE FALLS IN SD INDICATIVE OF THIS
SOUTHERN TREND. AS A RESULT...CONDITIONS NOT QUITE AS FAVORABLE
FOR HIGH WIND IN OUR AREA LATER TONIGHT AS LOOKED PREVIOUSLY.
NONETHELESS THERE WILL STILL BE PLENTY OF BOUNDARY LAYER WIND INTO
TUESDAY MORNING SO SUSTAINED WINDS OF 40 MPH CERTAINLY NOT OUT OF
THE QUESTION AT SUCH PLACES AS MILES CITY...BAKER AND EKALAKA
THROUGH THE NIGHT. WINDS WILL BEGIN TO DECREASE IN THESE AREAS BY
MIDDAY TUESDAY AS THE LOW PULLS AWAY.

BEST CHANCE OF PCPN ALSO LOOKS TO SHIFT TO SOUTHEAST MONTANA PER
LOCATION OF STRONGEST FORCING THRU ABOUT 09Z...AFTER WHICH THERE
WILL BE DRYING. WILL MAKE SOME POP ADJUSTMENTS.

HAVE ALSO CANCELLED THE RED FLAG WARNING AS EAST WINDS KEPT
HUMIDITIES UP ACROSS MOST OF SOUTHEAST MONTANA TODAY. WINDS WILL
BE RATHER STRONG BUT WITH MUCH HIGHER HUMIDITY FROM THIS POINT ON.

UPDATES ALREADY OUT.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

LITTLE IN THE WAY OF CHANGES AS MODELS REMAIN IN PRETTY GOOD
AGREEMENT THROUGH EARLY SUNDAY. MODELS DIVERGE IN THEIR SOLUTIONS
SUNDAY INTO MONDAY.

THURSDAY...A WEAK COLD FRONT WASHES OUT AS RIDGING AND SOUTHWEST
FLOW ALOFT BUILD BACK INTO THE REGION AHEAD OF ANOTHER SHORTWAVE
TROUGH. TEMPS AT 850 MB REBOUND BACK TO NEAR 10C...SO ANOTHER MILD
MARCH DAY IS ON TAP.

SHORTWAVE ENERGY WITH PACIFIC MOISTURE BRUSHES THE WESTERN THIRD OF
THE CWA FRIDAY IN SOUTHWEST FLOW ALOFT. AS IT DOES SO...ADDITIONAL
LIFT VIA THE MOUNTAINS AND DAYTIME HEATING WILL HELP GENERATE
SHOWERS ACROSS THE WEST. TEMPS WILL AGAIN BE MILD TO WARM ACROSS
THE AREA WITH 850 MB TEMPS WELL INTO THE MID TEENS.

RIDGING BEGINS TO BREAK DOWN SATURDAY AFTERNOON AS A STRONG
FRONT...SUPPORTED BY A DEEP TROUGH...MOVES INTO THE REGION FROM
THE WEST. WITH 850 MB TEMPS INTO THE MID TO UPPER TEENS...IT WILL
BE QUITE WARM. AS TEMPS IN THE MID LEVELS COOL WITH THE APPROACH
OF THE UPPER LEVEL TROUGH...IT WILL BECOME INCREASING UNSTABLE...SO
OPTED TO INCLUDE A MENTION OF THUNDERSTORMS ACROSS THE WEST. THE
FRONT SWEEPS THROUGH THE REGION SATURDAY NIGHT INTO EARLY SUNDAY
WITH MUCH COOLER AIR...STRONG NORTHWEST WINDS AND SCATTERED RAIN
AND SNOW SHOWERS.

DID NOT MAKE MANY CHANGES TO SUNDAY/MONDAY TIMEFRAME AS MODEL
SOLUTIONS ARE NOT WELL-ALIGNED. THE GFS WRAPS UP A DEEP LOW WITH
PRECIP ACROSS EASTERN MONTANA SUNDAY INTO EARLY MONDAY...FOLLOWED
BY SHORTWAVE ENERGY MOVING INTO THE REGION FROM THE NORTHWEST.
DURING THE SAME TIME...THE ECMWF QUICKLY PULLS THE SYSTEM
NORTHEASTWARD INTO CANADA...WHILE BUILDING A RIDGE SUNDAY
AFTERNOON INTO MONDAY. STC

&&

.AVIATION...

SOME MVFR CONDITIONS IN SHRA WILL OCCUR TONIGHT...ESPECIALLY OVER
FAR SOUTHEASTERN MT. AN ISOLATED TSRA COULD OCCUR UNTIL AROUND 06
UTC. MOUNTAINS WILL ALSO BE OBSCURED. EXPECT STRONG WEST-NORTHWEST
WINDS SUSTAINED AT 25 TO 35 KT WITH POSSIBLE GUSTS NEAR 50 KT OVER
SOUTHEASTERN MT TONIGHT AND TUESDAY MORNING AS LOW PRESSURE ACROSS
THE DAKOTAS STRENGTHENS. VFR CONDITIONS WILL RETURN TO THE AREA BY
TUESDAY AFTERNOON AS THAT SYSTEM MOVES OUT OF THE REGION. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 041/064 038/069 040/066 041/068 044/071 039/055 033/051
    50/U    01/B    21/B    02/W    11/B    32/W    32/W
LVM 038/058 036/064 037/060 038/062 039/066 036/049 027/047
    20/B    02/W    22/W    22/W    23/T    33/W    22/W
HDN 036/065 037/073 037/070 038/073 041/073 039/060 031/053
    60/U    01/B    11/B    02/W    10/B    33/W    32/W
MLS 042/063 035/072 039/068 041/072 042/074 040/061 033/054
    72/W    01/B    11/B    01/B    11/B    22/W    22/W
4BQ 040/063 036/073 038/069 040/074 041/077 040/062 034/051
    61/N    01/B    11/B    01/B    10/B    22/W    32/W
BHK 041/060 035/069 039/065 039/070 042/073 040/061 036/052
    83/W    01/B    11/B    11/B    10/B    22/W    32/W
SHR 034/061 034/070 036/066 038/070 039/072 035/057 031/048
    20/U    01/B    11/B    11/B    11/B    23/W    43/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 30-31-38-57-58.
     HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR ZONES
      32-33-36-37.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 26, 7:11 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
811 PM MDT MON MAR 26 2012

MTZ028>042-056>058-063>068-WYZ098-099-280215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
811 PM MDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SOUTH CENTRAL MONTANA AND SHERIDAN COUNTY WYOMING WILL HAVE WEST
TO NORTHWEST WINDS OF 25 TO 40 MPH WITH OCCASIONAL GUSTS TO 60 MPH
THIS EVENING. WINDS WILL DECREASE OVERNIGHT.

SOUTHEASTERN MONTANA WILL EXPERIENCE HIGH WINDS SUSTAINED AT 30 TO
45 MPH WITH OCCASIONAL GUSTS TO 60 MPH TONIGHT AND TUESDAY MORNING
THANKS TO A STRONG LOW PRESSURE SYSTEM IN THE DAKOTAS. PLACES LIKE
MILES CITY...EKALAKA...AND BAKER WILL BE AFFECTED BY THESE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WINDS IN SOUTHEASTERN MONTANA CONTINUE INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

In the hours before

Local storm report, Mar 26, 4:57 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
557 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     5 NW ACTON              45.98N 108.76W
03/26/2012  M58 MPH          YELLOWSTONE        MT   TRAINED SPOTTER

&&

JKL
Special weather statement, Mar 26, 5:03 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
603 PM MDT MON MAR 26 2012

MTZ029-035-042-270100-
GOLDEN VALLEY MT-MUSSELSHELL MT-YELLOWSTONE MT-
603 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
CENTRAL YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL 700 PM
MDT...

A COLD FRONT ALONG WITH AN AREA OF SHOWERS AND THUNDERSTORMS WILL
PRODUCE WEST TO NORTHWEST WIND GUSTS OF 45 TO 60 MPH ACROSS THE AREA
THROUGH 7 PM MDT. THIS INCLUDES BILLINGS...HUNTLEY AND SHEPHERD. AT
6 PM... DOPPLER RADAR INDICATED THE STRONGEST STORM WAS NEAR
BROADVIEW...MOVING WEST AT 20 MPH. THIS STORM IS EXPECTED TO REMAIN
NORTH OF BILLINGS AND WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY
SOME SMALL HAIL.

LAT...LON 4605 10775 4589 10790 4589 10805 4579 10805
      4578 10807 4569 10809 4568 10850 4601 10893
      4613 10892 4613 10909 4630 10931 4656 10848
TIME...MOT...LOC 2359Z 238DEG 22KT 4623 10904 4585 10845
Special weather statement, Mar 26, 5:05 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
605 PM MDT MON MAR 26 2012

MTZ029-035-042-270115-
GOLDEN VALLEY MT-MUSSELSHELL MT-YELLOWSTONE MT-
605 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
CENTRAL YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL 700 PM
MDT...

A COLD FRONT ALONG WITH AN AREA OF SHOWERS AND THUNDERSTORMS WILL
PRODUCE WEST TO NORTHWEST WIND GUSTS OF 45 TO 60 MPH ACROSS THE AREA
THROUGH 7 PM MDT. THIS INCLUDES BILLINGS...HUNTLEY AND SHEPHERD. AT
6 PM... DOPPLER RADAR INDICATED THE STRONGEST STORM WAS NEAR
BROADVIEW...MOVING EAST AT 20 MPH. THIS STORM IS EXPECTED TO
REMAIN NORTH OF BILLINGS AND WILL PRODUCE BRIEF HEAVY RAIN AND
POSSIBLY SOME SMALL HAIL.

LAT...LON 4605 10775 4589 10790 4589 10805 4579 10805
      4578 10807 4569 10809 4568 10850 4601 10893
      4613 10892 4613 10909 4630 10931 4656 10848
TIME...MOT...LOC 2359Z 238DEG 22KT 4623 10904 4585 10845
Special weather statement, Mar 26, 5:21 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
621 PM MDT MON MAR 26 2012

MTZ038-057-270115-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
621 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
715 PM MDT...

A SURGE OF STRONG NORTHWEST WINDS ASSOCIATED WITH A COLD FRONT WILL
MOVE THROUGH HARDIN AND CROW AGENCY BETWEEN 630 PM AND 730 PM MDT.
EXPECT GUSTS OF 45 TO 60 MPH IN THESE AREAS. TRAVEL ON INTERSTATE 90
WILL BE IMPACTED BY THESE STRONG WINDS.

LAT...LON 4552 10806 4590 10803 4590 10789 4593 10789
      4593 10784 4595 10783 4594 10720 4543 10719
TIME...MOT...LOC 0018Z 220DEG 11KT 4577 10776
Special weather statement, Mar 26, 5:21 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
621 PM MDT MON MAR 26 2012

MTZ032-270115-
CUSTER MT-
621 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 715 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS 30 MILES SOUTH OF MILES
CITY...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
OCCASIONAL DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GARLAND AROUND 630 PM MDT.
MILES CITY AROUND 705 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A HIGH WIND WARNING IS IN EFFECT FOR CUSTER COUNTY THROUGH TONIGHT.

LAT...LON 4655 10605 4646 10523 4579 10542 4584 10617
TIME...MOT...LOC 0020Z 190DEG 20KT 4599 10586
Local storm report, Mar 26, 5:38 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
638 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 E SHEPHERD            45.94N 108.32W
03/26/2012  M62 MPH          YELLOWSTONE        MT   TRAINED SPOTTER

&&

VICKIES

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
March 26, 8:05 PM MST to 8:15 PM MST
Where
Sheridan Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367118.